Does Lipitor cause liver enzymes?

1 answer | Last updated: Sep 15, 2016
Castles asked...

WHAT DOES LIPITOR DO TO A FATTY LIVER ? DOES LIPITOR CAUSE THE LIVER ENZYMES ALT AND AST TO BE DOUBLE ? TO BE TOO HIGH ? DOES IT CAUSE A REACTION WITH BLOOD PRESSURE MEDICINE AND ANTIDEPRESSANTS ?


Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

I will answer your questions in order. 1) What does lipitor do to a fatty liver? A recent study done by Athyros and colleagues in 2010 showed the safety of statin use in patients abnormal liver enzymes (alanine aminotransferase (ALT) that were less than three times normal) from non-alcoholic fatty liver disease. In the study, the patients with fatty liver had the same increases in their liver enzymes as a group who were not given statins. The study also found that the benefits of statin use with fatty liver disease included improved liver function tests compared to the group not given statins, and patients who started the trial with elevated liver function tests derived the greatest cardiovascular benefit of any group. In other words, the mild elevation in liver enzymes did not cause any harm, and the medications did bring benefits for reducing cardiovascular events.

2) Does lipitor cause the liver enzymes to double? Yes, statins as a group can cause elevated liver enzymes. However, this does not mean that they have damaged the liver. Statins can increase ALT concentrations roughly 10% of patients. However, it is rare (less than 1% of patients) that the increase will go higher than three times the normal limit. If the enzymes raise that high, statins should be stopped.

3) Does it react to blood pressure meds and antidepressants? The most frequent drug interactions with statins are: fibrates (lopid) or niacin, antibiotics, and HIV drugs. There are no warnings about blood pressure medications, although it can interact with the drugs like amiodarone, diltiazem, verapamil and digoxin, which are antiarrhythmic medications. It's possible that with taking antidepressants, like nefazodone and fluoxetine, that a statin could make you more likely to have muscle aches.
Hope this helps!



Stay Connected With Caring.com

Get news & tips via e-mail